The use of antibiotics in childhood increases the risk of the child developing inflammatory bowel disease (IBD), according to a study by Danish researchers. They state that a single course of antibiotics could more than triple the risk of Crohn’s disease.
The researchers studied the use of systemic antibiotics in relation to the development of Crohn’s disease or ulcerative colitis over 600,000 children born in Denmark between 1995 and 2003. Nearly 85% of them received at least one antibiotic treatment. 50 cases of Crohn’s disease and 67 cases of ulcerative colitis were identified.
According to Professor Daan Hommes, an expert in the field of European Crohn’s and Colitis Organisation (ECCO) and representative of Gastroenterology Federation of the European Union (UEGF), the study found that children who had received at least one antibiotic treatment were nearly three times more likely to be diagnosed IBD. The risk of IBD was higher in the three months after antibiotic treatment, and dangers also increased with penicillin V and broad-spectrum penicillins.
This study sheds light on the possible role of antibiotics in the development of IBD and justifies why doctors should think twice before prescribing antibiotics to children.
For some time researchers suspect that there was a relationship between systemic antibiotics and the development of IBD in adults. However, this study confirms, first, that this relationship also exists in children and provides strong evidence that it is more likely that some antibiotics cause IBD than others.
More than 2 millions of people in Europe suffer from IBD. The most common types are Crohn’s disease and ulcerative colitis. Both diseases are characterized by inflammation and ulceration of the intestine, causing diarrhea and sometimes abdominal cramps and weight loss. Complications can also arise, for example, wound healing, abscesses, and narrowing of the intestine, which often require surgical solutions.
The causes of IBD are not yet fully understood, although, as a rule, it is believed that they are based on genetic predispositions, the immune system attacks normal intestinal flora, causing an uncontrolled inflammation.
Studies have shown that an imbalance of the normal composition of gut bacteria can activate the immune system, causing the development of IBD. Antibiotics may alter the normal composition of intestinal microflora, which could explain the relationship between IBD and antibiotics.
However, this is a very important study, which will help design future studies of IBD. Now there is need to examine patients and their families, considering the role of infections, antibiotic use and the resulting changes in the intestinal microflora important link.